Texas, 2010

Hail in Texas, November 1 to 2, 2010

November 1 to 2, 2010 · NWS SHV · 2 events in 2 counties and zones

Severe weather struck the four state area in far northeast Texas, northwest Louisiana, and southwest Arkansas, as a digging upper level trough intensified over Texas. This storm system moved over a very unstable low level atmosphere causing numerous hail storms with hail as large as golfballs reported in some of the thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe weather struck the four state area in far northeast Texas, northwest Louisiana, and southwest Arkansas, as a digging upper level trough intensified over Texas. This storm system moved over a very unstable low level atmosphere causing numerous hail storms with hail as large as golfballs reported in some of the thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Nov 1, 1:35 PM CST, 5 hours 25 minutes earlier.

Area forecast discussion, Nov 1, 1:35 PM CST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
235 PM CDT MON NOV 1 2010

.DISCUSSION...
SURFACE COLD FRONT ROUGHLY ALONG A LINE FROM NEAR PARIS TO
CORSICANA TEXAS...SLOWLY DRIFTING EAST. TEMPERATURES AHEAD OF THE
FRONT CLIMBING TO THE MID TO UPPER 80S ACROSS PORTIONS OF EAST
TEXAS WITH DEWPOINTS IN THE MID 60S TO NEAR 70. UPPER-LEVEL LOW
ACROSS THE TEXAS PANHANDLE FORECAST TO CONTINUE SLIDING EAST
TOWARD THE FOUR STATE REGION TONIGHT.

SEVERE WEATHER THREAT REMAINS A POSSIBILITY THROUGH TONIGHT AS THE
UPPER LOW INTERACTS WITH THE SURFACE BOUNDARY ACROSS THE REGION.
AS LAPSE RATES DECREASE...ALONG WITH INCREASED CAPE VALUES
ASSOCIATED WITH THE APPROACHING LOW...INSTABILITY IS EXPECTED TO
BECOME SUFFICIENT ENOUGH TO GENERATE STRONG TO SEVERE
THUNDERSTORMS ALONG THE FRONT...WITH THE MAIN THREAT BEING
DAMAGING WINDS AND HAIL.

12Z GLOBAL MODELS CONTINUE TO TREND TOWARD A WETTER SOLUTION
THROUGH THE NEXT SEVERAL DAYS AS THE UPPER LOW DEEPENS ACROSS
EAST TEXAS AND DRIFTS SOUTH INTO THE GULF. WITH THE SURFACE FRONT
EXPECTED TO REMAIN ACROSS THE NORTHERN GULF COAST THROUGH
WEDNESDAY NIGHT...THE SURFACE COLD POOL...COMBINED WITH A
SOUTHERLY FETCH OF GULF MOISTURE ALOFT...WILL ALLOW FOR
CONTINUOUS OVERRUNNING RAIN. RAINFALL TOTALS STILL LOOK TO
AVERAGE UP TO THREE INCHES ACROSS SOME LOCATIONS THROUGH THE
DURATION OF THE EVENT. THEREFORE...WENT AHEAD AND ADVERTISED NEAR
CATEGORICAL POPS THROUGH TUESDAY EVENING...WITH A PRECIPITATION
GRADUALLY TAPERING OFF THROUGH WEDNESDAY.

BY THURSDAY...UPPER-LEVEL RIDGE BUILDS SOUTH...FORCING MUCH DRIER
AIR ACROSS THE REGION. THIS WILL ALLOW FOR MOSTLY CLEAR SKIES
THROUGH THE REMAINDER OF THE FORECAST PERIOD. A SERIES OF
REINFORCING CANADIAN HIGH PRESSURE AIR MASSES WILL ALSO ALLOW FOR
COOLER TEMPERATURES THROUGHOUT THE WEEKEND. /05/

&&

.AVIATION...
MOSTLY VFR WITH  A FEW SHOWERS ACROSS NORTH CENTRAL LOUISIANA INTO
SOUTHWEST LOUISIANA THIS AFTERNOON. CONVECTION IN OTHER AREAS
EXPECTED TO REMAIN ISOLATED UNTIL AROUND 00Z. AFTER 00Z...SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP AREA
WIDE...BRINGING REDUCED VISIBILITIES...TURBULENCE AND OTHER
THUNDERSTORM HAZARDS. SURFACE WINDS SOUTHEAST UP TO 10 KTS...BUT
A COLD FRONT WILL SHIFT WINDS TO NORTHWEST ACROSS NORTHEAST TEXAS BY
00Z...GRADUALLY WORKING ACROSS THE NORTHWEST LOUISIANA AND SOUTHWEST
ARKANSAS TERMINALS BY 06Z TONIGHT. MARGINAL VFR AND OCCASIONAL IFR
CONDITIONS IN WIDESPREAD RAIN EXPECTED TUESDAY. /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  63  66  51  66  48 /  80 100  90  70  20
MLU  63  67  53  66  49 /  80 100  90  70  40
DEQ  57  60  47  63  41 /  80 100  50  40  10
TXK  57  60  49  64  48 /  80 100  70  40  10
ELD  59  61  50  64  45 /  80 100  90  40  20
TYR  56  61  48  66  49 /  80 100  70  70  20
GGG  58  61  49  66  47 /  80 100  70  70  20
LFK  63  67  52  67  49 /  80 100  90  70  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

05/14
Hazardous weather outlook, Nov 1, 10:49 AM CST, 8 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1149 AM CDT MON NOV 1 2010

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-021215-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1149 AM CDT MON NOV 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL BEGIN TO DEVELOP LATER THIS
AFTERNOON AS A LOW PRESSURE SYSTEM APPROACHES FROM THE WEST. THIS
CONVECTIVE ACTIVITY WILL INCREASE IN COVERAGE THROUGH THE EVENING
ACROSS NORTHEAST TEXAS AND WESTERN LOUISIANA. A FEW OF THESE
STORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

RAINFALL...WITH SOME EMBEDDED THUNDERSTORMS...WILL BECOME
WIDESPREAD INTO TUESDAY...AND BEGIN TO DIMINISH BY EARLY
WEDNESDAY. RAINFALL AMOUNTS OF TWO TO OVER THREE INCHES ARE
POSSIBLE DURING THIS PERIOD ACROSS NORTH-CENTRAL LOUISIANA...WHILE
SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA...NORTHEAST TEXAS...AND
SOUTHEAST OKLAHOMA...WILL GENERALLY SEE BETWEEN ONE AND TWO INCHES
OF RAIN.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...MAY BE POSSIBLE THROUGH TONIGHT.

05

In the hours before

Special weather statement, Nov 1, 6:31 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
731 PM CDT MON NOV 1 2010

LAZ018-020115-
NATCHITOCHES-
731 PM CDT MON NOV 1 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 815 PM CDT...FOR THE FOLLOWING
PARISH...

IN NORTHWEST LOUISIANA...
     NATCHITOCHES...

INCLUDING THE FOLLOWING LOCATIONS...
     CAMPTI...

AT 729 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR CAMPTI...OR 9 MILES NORTHWEST OF
NATCHITOCHES...MOVING NORTHEAST AT 15 MPH.

MOTHBALL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

03
Special weather statement, Nov 1, 6:37 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
737 PM CDT MON NOV 1 2010

TXZ166-020115-
SAN AUGUSTINE-
737 PM CDT MON NOV 1 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 815 PM CDT...FOR THE FOLLOWING
COUNTY...

IN EASTERN TEXAS...
     SAN AUGUSTINE...

INCLUDING THE FOLLOWING LOCATIONS...
     BLAND LAKE...MACUNE AND SAN AUGUSTINE...

AT 729 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING TWO STRONG THUNDERSTORMS. ONE STORM WAS NEAR MACUNE...
AND THE OTHER WAS 5 MILES SOUTHEAST OF BROADDUS. BOTH THUNDERSTORMS
WERE NORTHEAST AT 15 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

03

The radar

The Shreveport radar (KSHV), 105 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, San Augustine

When
November 1, 7:00 PM CST
Where
San Augustine County, 0.91 mi NE of San Augustine
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
31.530, -94.110

Hail, Shelby

When
November 2, 1:36 AM CST
Where
Shelby County, 0.91 mi NE of Tenaha
Measured
1 in hail
Reported by
Public
Coordinates
31.940, -94.240

Nickel to quarter size hail fell in Tenaha, Texas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259577, 259590.